Louisiana, 2017

Tornadoes and Flash Flood in Louisiana, May 28, 2017

May 28, 2017 · NWS SHV · 30 events in 7 counties and zones

Overnight showers and thunderstorms which held together into the morning hours of Sunday May 28th, moved into Northern Louisiana from the northwest during the morning hours after daybreak. Isolated severe thunderstorms developed near Bossier City during the mid-morning hours, producing numerous reports of penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Overnight showers and thunderstorms which held together into the morning hours of Sunday May 28th, moved into Northern Louisiana from the northwest during the morning hours after daybreak. Isolated severe thunderstorms developed near Bossier City during the mid-morning hours, producing numerous reports of penny to quarter size hail. These storms mostly dissipated by midday, leaving numerous outflow boundaries across the area. Meanwhile, a warm front moving northward into the area resulted in dew points quickly rising from the mid 60s to the mid 70s with its passage. This front stalled out near the Interstate 30 corridor of Northeast Texas, and south of this boundary, scattered thunderstorms quickly developed by mid-afternoon and spread east across East Texas near and south of the Interstate 20 corridor. These storms rapidly intensified during peak afternoon heating and instability, and produced numerous reports of wind damage across extreme Eastern Texas and North Louisiana. |In addition to widespread straight line winds which exceeded 80-90 mph at times as they organized into a large scale bow echo, isolated tornadoes also touched down south and east of Natchitoches. Training storms moving west to east also producing brief flash flooding at some locations. These storms overall had only shown very slight weakening trends by the time they entered Central Louisiana after 10 pm that evening. In the storms' wake, over 103,000 customers were left without power across East Texas and Western Louisiana in the AEP SWEPCO coverage area, which was the 4th worst storm (with outages) in the company's 105 year history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 6:21 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 28, 6:21 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
721 AM CDT Sun May 28 2017

.UPDATE...
Made some adjustments to PoPs based on current radar trends. Looks
like our nrn areas will see less coverage today due to
stabilization, and some of our areas s of I-20 may see more than
what was originally fcst due to the presence of an outflow
boundary. This srn convection may act to squash any chances for
severe storms later today, but if some peeks of sun are able to
get through, these areas could recover. Updated products will be
out shortly. /12/

&&

.PREV DISCUSSION... /issued 600 AM CDT Sun May 28 2017/

AVIATION...
Ongoing scattered to widespread -SHRA/-TSRA have been for the most
part, affecting ktxk most of the night, and intermittently
affecting kggg and ktyr. A few isolated -SHRA have commenced to
develop near kshv in response to a passing outflow boundary, which
has veered winds to the north at all but klfk /though this wind
shift will be brief/. Have therefore inserted -SHRA/-TSRA/VCTS/VCSH
where appropriate with regard to the current radar trends. Should see
a continual waning with the precipitation activity through this morning
but the southeastward movement of the front will be a focus for the
resurgence of precipitation late this afternoon through this evening.
Tried to insert best timing of when the precipitation will develop at
each TAF site. Otherwise, Low VFR/MVFR CIGS this morning will improve
to VFR by mid-late morning. A few sites may return to MVFR CIGS after
29/00Z. /29/

&&

PREV DISCUSSION... /issued 247 AM CDT Sun May 28 2017/

DISCUSSION...
Positively tilted upper trof and associated cold front moving
across the Southern Plains this morning responsible for ongoing
line of storms along the Red River of TX/OK into central AR. Swd
expansion of severe storms may prove difficult due to strong cap
in place, but some ewd expansion is not out of the question. Thus,
have extended Severe Watch 289 to include all of our SW AR
counties through 12Z.

Front roughly located from near Wichita Falls TX to near
Fayetteville AR will slowly sag swd today, bringing more
convection to the region by this aftn. This morning's convection
likely to become outflow-dominant and diminish in intensity/coverage
by sunrise. Presence of outflow along with the advancement of the
cold front and daytime heating will allow for storms to redevelop
in the I-20 corridor this aftn. Severe threat with these storms
will be highly dependent upon whether heating will be sufficient
to overcome the capping inversion in place. As it looks now,
certainly cannot rule out a few severe storms with large hail,
damaging winds, or even an isold tornado.

Front will stall by this evening, as the embedded trof lifts newd
away from our region. Weak but perturbed upper flow ovhd will
interact with the stalled boundary, which will continue to keep
diurnally enhanced convection ongoing for much of the region
through Monday. Boundary will remain stalled across our area
through the work week, keeping PoPs in the fcst for the duration
of the pd.

Approaching upper trof and associated cold front during the
weekend will bring additional chances for rain. Models disagree
somewhat as to the timing and strength of this disturbance, so
have kept PoPs below blended guidance attm. Nevertheless, it does
appear that our wet work week will be capped off by a wet weekend.

As for temps this week, remained close to blends. Cloud
cover/convection will likely keep our temps moderated, so expect
muggy days with little relief during the overnight ours. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  69  81  68 /  60  60  50  30
MLU  89  70  81  67 /  60  60  60  30
DEQ  82  64  84  61 /  40  20  10  10
TXK  82  66  82  65 /  60  30  20  20
ELD  85  67  80  65 /  60  60  40  20
TYR  85  68  81  67 /  60  60  30  20
GGG  85  67  80  66 /  60  60  40  20
LFK  90  70  80  68 /  40  70  60  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/29
Hazardous weather outlook, May 28, 3:20 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
420 AM CDT Sun May 28 2017

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-
165>167-290930-
Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
420 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will develop by this afternoon, and a few
storms could become severe. Damaging winds and large hail will be
the primary threats with any severe storms, but an isolated
tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

An unsettled weather pattern will continue through this week, and
scattered showers and thunderstorms will be possible each day as
a result. However, no widespread hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed later today.

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-290930-
Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
420 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will linger into the mid morning hours.
However, severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

An unsettled weather pattern will continue through this week, and
scattered showers and thunderstorms will be possible each day as
a result. However, no widespread hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters should not be needed through tonight.

12

In the hours before

Special weather statement, May 28, 3:54 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
454 AM CDT SUN MAY 28 2017

TXZ108>111-124>126-281030-
Upshur TX-Camp TX-Marion TX-Wood TX-Franklin TX-Morris TX-Titus TX-
454 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
SOUTHEASTERN FRANKLIN...EASTERN WOOD...UPSHUR...SOUTHERN MORRIS...
SOUTHERN TITUS AND CAMP COUNTIES UNTIL 530 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hainesville, or 9 miles east of Mineola, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Gilmer, Pittsburg, Winnsboro, Leesburg, Lone Star,
Hawkins, Ore City, Scroggins, Hainesville, Rosewood, Hoard, Newsome,
Cedar Springs, Midway, Rocky Mound, Harvard, Center Point, Bettie and
Pritchett.

LAT...LON 3321 9503 3290 9465 3288 9465 3288 9462
      3278 9450 3275 9462 3279 9470 3272 9470
      3257 9524 3260 9533 3260 9539 3272 9548
TIME...MOT...LOC 0953Z 239DEG 44KT 3269 9532

FB
Special weather statement, May 28, 5:32 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
632 AM CDT SUN MAY 28 2017

TXZ096-097-108>112-281215-
Cass TX-Camp TX-Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
632 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...FRANKLIN...
BOWIE...MORRIS...TITUS...NORTHWESTERN CAMP AND SOUTHEASTERN RED RIVER
COUNTIES UNTIL 715 AM CDT...

At 632 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 10 miles west of Mount Pleasant, moving east at 60
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Atlanta, New Boston, Pittsburg, Winnsboro,
Hagansport, Boxelder, Mount Vernon, Daingerfield, De Kalb, Queen
City, Naples, Maud, Omaha, Cason, Us 259 And I 30 Intersection,
Cookville, Rocky Branch, Wilkerson and Purley.

LAT...LON 3333 9531 3368 9458 3367 9456 3364 9459
      3366 9455 3363 9457 3363 9449 3364 9448
      3314 9414 3296 9530 3297 9530
TIME...MOT...LOC 1132Z 256DEG 51KT 3320 9515

FB
Special weather statement, May 28, 6:19 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
719 AM CDT SUN MAY 28 2017

TXZ097-108>112-124>126-281300-
Upshur TX-Cass TX-Camp TX-Bowie TX-Marion TX-Wood TX-Franklin TX-
Morris TX-Titus TX-
719 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CASS...NORTHWESTERN MARION...
FRANKLIN...EASTERN WOOD...SOUTHWESTERN BOWIE...UPSHUR...MORRIS...
TITUS AND CAMP COUNTIES UNTIL 800 AM CDT...

At 718 AM CDT, Doppler radar was tracking a strong thunderstorm over
Purley, or 11 miles north of Winnsboro, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Atlanta, Gilmer, Pittsburg, Winnsboro, Leesburg,
Mount Vernon, Daingerfield, Linden, Quitman, Hughes Springs, Lone
Star, Naples, Ore City, Maud, Omaha, Bivins, Cason, Us 259 And I 30
Intersection and Scroggins.

LAT...LON 3296 9543 3296 9531 3328 9530 3335 9479
      3332 9478 3332 9475 3336 9474 3343 9439
      3292 9409 3277 9465 3279 9470 3275 9470
      3259 9529 3260 9533 3261 9542
TIME...MOT...LOC 1218Z 258DEG 32KT 3312 9523

FB
Special weather statement, May 28, 7:07 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
807 AM CDT SUN MAY 28 2017

LAZ001-TXZ112-126-138-281345-
Caddo LA-Harrison TX-Cass TX-Marion TX-
807 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO PARISH...
SOUTHEASTERN CASS...MARION AND NORTHERN HARRISON COUNTIES UNTIL 845
AM CDT...

At 806 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harleton, or 11 miles northwest of Marshall, moving east at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Vivian, Jefferson, Oil City, Mooringsport, Rodessa, Karnack, Lodi,
Woodlawn, Smithland, McLeod, Berea, Harleton, Gray, Uncertain,
Nesbitt and Caddo Lake.

LAT...LON 3305 9404 3302 9404 3302 9402 3266 9383
      3256 9454 3273 9459
TIME...MOT...LOC 1306Z 256DEG 47KT 3267 9448

FB
Special weather statement, May 28, 7:08 AM CST, 2 hours before
Special Weather Statement
National Weather Service Shreveport LA
808 AM CDT SUN MAY 28 2017

LAZ005-006-012>014-019-021-281345-
Caldwell LA-Winn LA-Bienville LA-Lincoln LA-Ouachita LA-Union LA-
Jackson LA-
808 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
JACKSON...SOUTHEASTERN UNION...OUACHITA...EASTERN BIENVILLE...LINCOLN
AND NORTH CENTRAL WINN PARISHES UNTIL 845 AM CDT...

At 808 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Jonesboro, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Grambling, Jonesboro,
Brownsville-Bawcom, Brownsville-Bawcomville, Farmerville, Richwood,
Choudrant, Simsboro, Chatham, Hodge, North Hodge, Vienna, East Hodge,
Bienville, Quitman and Eros.

LAT...LON 3212 9287 3244 9300 3287 9237 3255 9205
      3216 9204
TIME...MOT...LOC 1308Z 244DEG 44KT 3233 9283

FB
Special weather statement, May 28, 8:53 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
953 AM CDT SUN MAY 28 2017

LAZ001>004-010>012-TXZ151-281530-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Claiborne LA-
Caddo LA-Webster LA-Panola TX-
953 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...DE SOTO...NORTHWESTERN
RED RIVER...SOUTHERN CADDO...NORTHWESTERN BIENVILLE...WESTERN
CLAIBORNE...BOSSIER PARISHES IN NORTHWESTERN LOUISIANA AND
NORTHEASTERN PANOLA COUNTIES UNTIL 1030 AM CDT...

At 952 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Sarepta to 7 miles south
of Deberry. Movement was southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Minden, Mansfield, Homer, Haughton,
Greenwood, Blanchard, Benton, Stonewall, Logansport, Ringgold,
Sibley, Cotton Valley, Sarepta, Doyline, Dixie Inn, Dubberly, Heflin
and Shongaloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 9426 3238 9408 3239 9404 3244 9404
      3293 9358 3295 9292 3267 9301 3205 9351
      3188 9389
TIME...MOT...LOC 1452Z 293DEG 56KT 3285 9356 3219 9418

Palmer

The radar

The Shreveport radar (KSHV), 20 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Bossier

When
May 28, 9:08 AM CST
Where
Bossier County, 1.88 mi ESE of Vanceville
Measured
1 in hail
Reported by
Public
Coordinates
32.590, -93.700

Quarter size hail fell in the Lakewood subdivision in North Bossier City.

Hail, Bossier

When
May 28, 9:08 AM CST to 9:13 AM CST
Where
Bossier County, 2.09 mi NE of Vanceville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.624, -93.709

Dime to penny size hail fell for about 5 minutes on Sabine Pass Drive in North Bossier City.

Hail, Bossier

When
May 28, 9:12 AM CST
Where
Bossier County, 1.89 mi N of Ferguson
Measured
1 in hail
Reported by
Social Media
Coordinates
32.577, -93.672

Quarter size hail fell in the Tiburon subdivision in North Bossier City. Report via the NWS-Shreveport Facebook page.

Hail, Bossier

When
May 28, 9:15 AM CST
Where
Bossier County, 1.81 mi NE of Ferguson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.570, -93.650

Penny to quarter size hail fell on Landau Street near the Stockwell subdivision.

Hail, Bossier

When
May 28, 9:17 AM CST
Where
Bossier County, 1.43 mi WNW of Adner
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.574, -93.624

Nickel size hail fell in the Dogwood subdivision in Northeast Bossier City. Report from the NWS-Shreveport Facebook page.

Thunderstorm Wind, Caddo

When
May 28, 5:15 PM CST
Where
Caddo County, 1.55 mi W of Keithville
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.333, -93.856

Numerous trees and power lines were blown down in Keithville.

Thunderstorm Wind, Caddo

When
May 28, 5:15 PM CST
Where
Caddo County, 0.49 mi NW of Four Forks
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.224, -93.987

Numerous trees and power lines were blown down near the Four Forks community.

Thunderstorm Wind, Caddo

When
May 28, 5:20 PM CST
Where
Caddo County, 1.29 mi E of La Rosen
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.398, -93.778

Widespread wind damage with numerous trees blown down across South Shreveport.

Thunderstorm Wind, Caddo

When
May 28, 5:20 PM CST
Where
Caddo County, 0.78 mi SE of Spring Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.312, -93.941

Numerous trees and power lines were blown down near the Spring Ridge community.

Thunderstorm Wind, Caddo

When
May 28, 5:20 PM CST
Where
Caddo County, 1.5 mi NNW of Lucas
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.420, -93.710

A large tree branch snapped and was pushed through a bedroom window at a home in Southeast Shreveport.

Thunderstorm Wind, Caddo

When
May 28, 5:20 PM CST
Where
Caddo County, 1.52 mi ESE of La Rosen
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.394, -93.775

Trees were blown down on a home on Francais Drive, resulting in extensive roof damage. A mail box was blown down the street, numerous large tree limbs were blown down, and several pine trees were snapped. A tree crushed a metal outbuilding on Francais Drive. Power lines were also blown down.

Thunderstorm Wind, Caddo

When
May 28, 5:20 PM CST
Where
Caddo County, 2.03 mi WSW of Forbing
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.384, -93.759

Severe thunderstorms with estimated winds between 80-90 mph snapped and uprooted several hardwood trees on Bonnydune Drive off of Linwood Avenue just south of the Shreveport city limits, including one of which fell through and significantly damaged a home.

Thunderstorm Wind, De Soto

When
May 28, 5:35 PM CST
Where
De Soto County, 0.88 mi SE of Kickapoo
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.192, -93.838

A large tree fell on a home near the intersection of Highway 171 and Highway 5 in the Kickapoo community. A baby of unknown age and gender in the mobile home was injured but survived.

Flash Flood, Caddo

When
May 28, 5:35 PM CST to 8:30 PM CST
Where
Caddo County, 1.09 mi N of Greenwood to 1.07 mi N of Greenwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.446, -93.971

Interstate 20 between Exit 3 and Exit 5 was shut down in Greenwood due to flooding.

Thunderstorm Wind, De Soto

When
May 28, 5:37 PM CST
Where
De Soto County, 0.97 mi WSW of Stonewall
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.273, -93.835

A large elm tree was uprooted and fell across a driveway on Burford Road.

Thunderstorm Wind, Caddo

When
May 28, 5:45 PM CST
Where
Caddo County, 3.65 mi W of Four Forks
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.227, -94.042

Bethany Stateline Road between Deberry, TX and Keachi, LA was closed due to numerous downed trees and limbs.

Thunderstorm Wind, De Soto

When
May 28, 5:50 PM CST
Where
De Soto County, 1.48 mi ENE of Mansfield
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.036, -93.696

Widespread wind damage with numerous trees blown down across homes and roads in Mansfield.

Thunderstorm Wind, De Soto

When
May 28, 5:50 PM CST
Where
De Soto County, 0.66 mi ESE of Trenton
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
31.925, -93.710

A tree fell on a vehicle that was traveling west of Hudson Darby Road, just east of Highway 71. Louisiana State Police reported that a 21 year-old male passenger sitting in the rear seat sustained fatal injuries from the falling tree. The 52 year-old male driver and a 59 year-old front seat passenger sustained moderate injuries from the incident and were transported to University Health Hospital in Shreveport for treatment.

Thunderstorm Wind, De Soto

When
May 28, 5:54 PM CST
Where
De Soto County, 0.62 mi SSE of Evelyn
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.971, -93.448

A large tree was blown down blocking Highway 177. Other tree debris was in the roadway as well.

Thunderstorm Wind, De Soto

When
May 28, 5:55 PM CST
Where
De Soto County, 0.37 mi ENE of Mansfield Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.072, -93.764

A 59 mph wind gust was measured at the Rusty Williams Airport AWOS.

Thunderstorm Wind, De Soto

When
May 28, 6:15 PM CST
Where
De Soto County, 0.92 mi ENE of Grand Cane
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.086, -93.806

Large trees were blown down onto structures in Grand Cane. Power lines were downed as well.

Thunderstorm Wind, Red River

When
May 28, 6:25 PM CST
Where
Red River County, 0.76 mi E of Springville
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.020, -93.317

A 66 year-old female and her dog were killed when a large tree fell on her home near the 100 block of Esperanza Road in Coushatta. Another person in the home sustained minor injuries.

Thunderstorm Wind, Natchitoches

When
May 28, 6:50 PM CST
Where
Natchitoches County, 0.29 mi SSE of Natchitoches
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.766, -93.078

Trees were blown down on homes on Loren Avenue and Fifth Street. Trees were snapped or uprooted on the Northwestern State University campus at Tarlton Drive and Chaplins Lake. A large tree was blown down on a lot at St. Clair and Williams Avenue. Power lines were down on Harling Lane. Other tree damage and limbs were down across the city.

Thunderstorm Wind, Natchitoches

When
May 28, 6:50 PM CST
Where
Natchitoches County, 2.41 mi WNW of Natchitoches
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.780, -93.119

Numerous trees and power lines were downed along Highway 3191 at Monroe Road just west of the Natchitoches city limits.

Tornado, Winn

When
May 28, 6:50 PM CST to 6:53 PM CST
Where
Winn County, 0.56 mi S of Coldwater to 1.65 mi SSE of Coldwater
Rating
EF1
Path length
1.13 mi
Path width
564 yd
Reported by
NWS Storm Survey
Coordinates
31.972, -92.880

An EF-1 tornado with maximum estimated winds of around 95 mph touched down in the Kisatchie National Forest just east of Saline Bayou along Parish Road 964. Numerous hardwood and softwood trees were snapped and uprooted as the tornado traveled south-southeast through the forest and roughly parallel to the bayou before lifting along Barnett Road.

Tornado, Winn

When
May 28, 6:52 PM CST to 6:53 PM CST
Where
Winn County, 1.39 mi ESE of Coldwater to 1.45 mi ESE of Coldwater
Rating
EF1
Path length
0.12 mi
Path width
127 yd
Reported by
NWS Storm Survey
Coordinates
31.976, -92.857

A brief EF-1 tornado with maximum estimated winds near 95 mph touched down in the Kisatchie National Forest between the Coldwater community and Calvin along Highway 156. Numerous hardwood and softwood trees were snapped and uprooted along both side of Highway 156 as this tornado traveled southeast.

Thunderstorm Wind, Natchitoches

When
May 28, 6:55 PM CST
Where
Natchitoches County, 0.67 mi E of Goldonna
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.019, -92.909

Numerous trees were blown down or snapped in Goldonna. Many of the roads in the area were impassable. The Goldonna Baptist Church lost much of its roof.

Thunderstorm Wind, Natchitoches

When
May 28, 6:55 PM CST
Where
Natchitoches County, 0.61 mi N of Natchitoches Muni
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.739, -93.098

A 60 mph wind gust was recorded at the Natchitoches Regional Airport.

Tornado, Winn

When
May 28, 7:07 PM CST to 7:08 PM CST
Where
Winn County, 4.91 mi SSE of Calvin to 4.99 mi SSE of Calvin
Rating
EF1
Path length
0.09 mi
Path width
135 yd
Reported by
NWS Storm Survey
Coordinates
31.908, -92.738

A brief EF-1 tornado with maximum estimated winds around 95 mph touched down in the Kisatchie National Forest west of Winnfield along Highway 84. Numerous hardwood and softwood trees were snapped and uprooted as the tornado traveled from northwest to southeast across Highway 84.

Thunderstorm Wind, Caldwell

When
May 28, 8:00 PM CST
Where
Caldwell County, 2.41 mi SSE of Hebert
Measured
78 kt (90 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.147, -91.966

A large tree fell on a home on Templeton Bend Road in the Hebert community northeast of Columbia. The tree fell on an 18 year-old male inside the home, who died from his injuries. Numerous other trees were snapped along Templeton Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, De Soto2017-05-2821MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Red River2017-05-2866FemalePermanent HomeDirect
Thunderstorm Wind, Caldwell2017-05-2818MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691482, 691484, 691483, 691485, 691486, 691487, 691488, 691489, 691490, 691491, 691496, 691917, 691492, 691493, 691494, 691495, 691497, 691694, 691695, 691696, 691697, 691698, 691700, 691701, 691702, 691703, 691699, 691704, 691705, 691706.